My 92 year old mother's blood pressure fluctuates with medication. It will go from 175 down to 125. She takes 40mg of lisinopril 1/2 in the morning and 1/2 in the evening + a diuretic in the morning when it is high. Is this common for the elderly?
A build up of fluid can cause pressure to rise and as the diuretic starts to work, her pressure probably drops as excess fluid is removed. High blood pressure in the elderly is common, because our arteries get much stiffer and can't relax as much as they used to.
No it is not common to have fluctuating blood pressure. I take lisinopril now for about 6 years. An overdose can result in fluctuating blood pressure with risks. You should contact your mother's doctor. I doubled dosed a couple of times by mistake and had flucuating BP. Your mother's doctor may need to adjust the medication, and there may be some urgency in the matter.
Hope this helps, and thanks for sharing. Take care.
My 87 year old mother has fluctuating blood pressure too. She's been treated for hypertension since it was discovered in her early 30's, but despite the fact that her doctors have tried many different medications in a variety of combinations, they have never been able to keep her blood pressure at an even level.
On occasion, a new doctor would proclaim her blood pressure was uncontrolled and either change her meds or raise the dosage. :::Here we go again.::: This in turn has caused her to faint.... 5 times in public with me and a few times IN the hospital. Not good. When she went for cataract surgery, I felt it necessary to explain to every single medical worker there her special situation just so she wouldn't end up over-medicated. They only will do one eye at a time, and the first eye went very well.... because that surgeon listened. However, the doctor who operated on her second eye, thought he knew better, and decided to do things HIS way.... overmedicated her, and she crashed with a BP of 70/0....or at least by the time she regained conciousness, and they were telling me they still couldn't get a diastolic reading on her.
The problem in her case is extremely erratic and reactive blood pressure that can rise and fall in any given day from 90/40 to 240/100 and then back again very suddenly. She also has a touch of "white coat syndrome" and admits she gets worked up whever they come near her with that dreaded cuff. Sometimes she will ask me to take her BP when she starts feeling weak or tired, and I find that her systolic BP is around 130/140, which is considered high-normal for some, but for HER body it's on low side.
Her heart is not in bad shape according to her latest echo with an ejection fraction of 60%. She is on Coumadin since last year for sustained atrial fibrillation, so her cardiologist now says he rather her BP be a little high than take the chance of it dropping too low and her passing out and possibly banging her head and bleeding interally. There are several other serious issues which can happen if the blood pressure drops too low, such as kidney failure and stroke. This cardiologist also says, "if she's been managing like this all these years and it's working for her, it wouldn't be wise of him to think he should drastically change everything as others have unsuccessfully tried.... afterall, she is 87 and still doing much better than many folks her age.
Sorry such a long story here. I just feel that each case should be treated individually, as what's "normal" for one person many not be attainable or so normal for another. The only suggestion I would give is that she have her blood pressure recorded more frequently during the day and especially right before she takes her next dose. I found that my mother's BP will suddenly drop much lower if she doesn't eat with her pills, so it's important to maintain a consistant schedule of her activities.
You would be cutting out the diuretic? My mother is juggling 4 BP medications and a diuretic...but the diuretic serves it's on important purpose in preventing edema or congestive heart failure. To be on the safe side, you might want to check with her doctor to get his opinion as well. Her systolic BP number, (125 as you've said) is not so low that she is in danger of fainting. In general, without knowing your mother's medical history..... 175 down to 125 is not such an awful or unusual fluctuation, at least from what I've seen with my own mother. On more than one occasion, she was left strapped to a hospital gurney in the hallway with blood pressure readings hovering around a danger zone of 240/120...and no one in that ER appeared too concerned.
It's good that the anxiety medication helps, however it's best to closely monitor her blood pressure, especially if ANY changes are made in regard to her medications and report back to her medical practitioners.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.